Alert archive / Texas / Tornado Warnings in 2013

Tornado Warning 4, NWS San Angelo, TX

May 9, 2013Nolan County, Taylor County, Texas

NWS San Angelo, TX issued this tornado warning at May 9, 2013, 3:28 PM CDT for Nolan County, Taylor County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2013, 3:28 PM CDT (20:28 UTC)
Expired
May 9, 2013, 4:00 PM CDT
In force
32 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Nolan County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 60 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 11:52 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2013-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2013-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1149 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1719 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WFUS54 KSJT 092028
TORSJT
TXC353-441-092100-
/O.NEW.KSJT.TO.W.0004.130509T2028Z-130509T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
328 PM CDT THU MAY 9 2013

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL NOLAN COUNTY IN WEST CENTRAL TEXAS...
  TAYLOR COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 400 PM CDT

* AT 325 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS 7 MILES EAST OF NOLAN...OR 18 MILES NORTHEAST OF
  BLACKWELL...MOVING EAST AT 20 MPH.

  IN ADDITION TO DANGEROUS TORNADIC WINDS...OTHER HAZARDS INCLUDE...
  LARGE DAMAGING HAIL UP TO TENNIS BALL SIZE.
  DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH.
  POTENTIALLY DEADLY LIGHTNING.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BUFFALO GAP...VIEW AND TUSCOLA BY 400 PM CDT...

LARGE HAIL...UP TO TENNIS BALL SIZE...WILL FALL AS FAR NORTH AS  
ABILENE ALONG INTERSTATE 20 BETWEEN MILE MARKERS 254 AND 285.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3246 9964 3228 9968 3223 9972 3211 9987
      3211 9989 3225 10028 3249 10020 3251 9964
TIME...MOT...LOC 2026Z 286DEG 18KT 3229 10013

$$
1 follow-up statement
025 
WWUS54 KSJT 092037
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
337 PM CDT THU MAY 9 2013

TXC353-441-092100-
/O.CON.KSJT.TO.W.0004.000000T0000Z-130509T2100Z/
NOLAN TX-TAYLOR TX-
337 PM CDT THU MAY 9 2013

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR TAYLOR
AND EAST CENTRAL NOLAN COUNTIES...

AT 335 PM CDT... THE MOST DANGEROUS PART OF THE STORM WAS LOCATED
NEAR CAMP BUTMAN...OR 19 MILES NORTHEAST OF BLACKWELL...MOVING EAST
AT 20 MPH.

  STORM HAZARDS INCLUDE...
  DANGEROUS TORNADIC WINDS.
  LARGE DAMAGING HAIL UP TO TENNIS BALL SIZE.
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  OVERTURNED VEHICLES...
  DAMAGE TO TREES...SOME MAY BE UPROOTED...
  DAMAGE TO HOMES...MAY DESTROY MANUFACTURED HOMES...
  DENTED VEHICLES...
  MODERATE ROOF DAMAGE...
  MAY BREAK WINDOWS ON VEHICLES AND HOMES
  MAY INJURE PEOPLE...PETS...AND LIVESTOCK LEFT UNPROTECTED...
  DAMAGE TO TREE LIMBS...
  LIGHT OBJECTS BLOWN AROUND...

THE TORNADO WILL BE NEAR...
  LAKE ABILENE...CAMP TONKAWA...BUFFALO GAP AND VIEW BY 400 PM CDT...

LARGE HAIL...UP TO TENNIS BALL SIZE...WILL FALL AS FAR NORTH AS  
ABILENE ALONG INTERSTATE 20 BETWEEN MILE MARKERS 254 AND 285.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3224 10023 3248 10016 3251 9964 3246 9964
      3228 9968 3223 9972 3211 9987 3211 9989
TIME...MOT...LOC 2036Z 286DEG 18KT 3228 10007

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 9, 3:02 PM CDT, 26 minutes earlier.

Area forecast discussion, May 9, 3:02 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
302 PM CDT THU MAY 9 2013

.SHORT TERM...
ATMOSPHERE WAS VERY UNSTABLE WITH WRF SB BASED CAPES OF 3000 J/KG
ACROSS THE BIG COUNTRY AND CONCHO VALLEY...SOUTHWARD TO SONORA
THIS AFTERNOON. SEVERE STORMS WITH HAIL OF 2 INCHES IN DIAMETER
WERE ALREADY REPORTED IN SWEETWATER. A SEVERE THUNDERSTORM WATCH
IS IN EFFECT FOR NEARLY ALL OF WEST CENTRAL TEXAS UNTIL 7 PM. MAIN
THREATS ARE VERY LARGE HAIL AND DAMAGING WINDS. SEVERE
THUNDERSTORMS LIKELY INTO THIS EVENING.

WEAK COLD FRONT MOVING THROUGH THE SOUTHERN TEXAS PANHANDLE THIS
AFTERNOON...WILL MOVE SOUTH INTO THE BIG COUNTRY AFTER 1 AM TONIGHT...AND
ALONG A SAN ANGELO TO SAN SABA LINE 1 PM FRIDAY AFTERNOON. THIS
WILL BE A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. COULD SEE
AN ISOLATED SEVERE THUNDERSTORM AS THE COLD FRONT MOVES
THROUGH...BUT THE BEST CHANCE WILL BE FRIDAY AFTERNOON...WITH WEAK
CONVERGENCE AND SB CAPES OF 2000 J/KG...ALONG AND AHEAD THE COLD
FRONT.

.LONG TERM...
DECREASING RAIN CHANCES FRIDAY NIGHT INTO SATURDAY AS DRIER AIR
MOVES INTO THE REGION FROM THE NORTH. STILL COULD SEE AN ISOLATED
ELEVATED THUNDERSTORM...BUT INSTABILITY IS WEAKER SO DO NOT EXPECT
SEVERE STORMS.

BOTH THE GFS AND EC MODELS DEVELOP A CUT OFF UPPER LOW OVER BAJA
CALIFORNIA...THEN WEAKEN AND SHEAR IT OUT OVER NEW MEXICO AND THE
TEXAS PANHANDLE MONDAY NIGHT INTO WEDNESDAY. BROUGHT A CHANCE OF
SHOWERS AND THUNDERSTORMS DURING THIS TIME PERIOD. WOULD NOT BE
SURPRISED TO SEE A FEW SEVERE STORMS DEVELOP BY TUESDAY
AFTERNOON...AS MOISTURE AND INSTABILITY INCREASE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 61  77  59  78  52 /  40  50  20  10   5
SAN ANGELO 	 62  79  60  77  52 /  50  60  40  20   5
JUNCTION 	 66  82  62  78  53 /  50  70  40  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, May 9, 2:09 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
209 PM CDT THU MAY 9 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-101915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
209 PM CDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST CENTRAL
TEXAS THIS AFTERNOON AND TONIGHT. THE MAIN HAZARDS WILL BE LARGE
HAIL...DAMAGING WINDS...AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT SCATTERED THUNDERSTORMS FRIDAY AND FRIDAY NIGHT. A FEW
STORMS MAY BE SEVERE ALONG AND SOUTH OF AN OZONA...SAN ANGELO TO
BROWNWOOD LINE. THE MAIN HAZARDS WILL BE LARGE HAIL...DAMAGING
WINDS...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

04

In the hours before

Local storm report, May 9, 2:36 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
236 PM CDT THU MAY 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             SWEETWATER              32.47N 100.41W
05/09/2013  E0.88 INCH       NOLAN              TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1300174

DOLL
Local storm report, May 9, 2:39 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
239 PM CDT THU MAY 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             SWEETWATER              32.47N 100.41W
05/09/2013  M2.00 INCH       NOLAN              TX   LAW ENFORCEMENT

            AT THE TA TRUCK STOP AT INTERSTATE 20 MILE MARKER 242

&&

EVENT NUMBER SJT1300176

JOHNSON
Local storm report, May 9, 2:40 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
240 PM CDT THU MAY 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             SWEETWATER              32.47N 100.41W
05/09/2013  M1.00 INCH       NOLAN              TX   AMATEUR RADIO

            INTERSTATE MILE MARKER 243

&&

EVENT NUMBER SJT1300177

JOHNSON
Special weather statement, May 9, 2:41 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
241 PM CDT THU MAY 9 2013

TXZ113-092015-
JONES TX-
241 PM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 315 PM CDT FOR JONES
COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 238 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF TRUBY...OR ABOUT 6 MILES SOUTHWEST OF ANSON...MOVING EAST AT 35
MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  SCATTERED POWER OUTAGES LIKELY...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL VEHICLE DENTS...
  MINOR INJURY POSSIBLE...

* OTHER LOCATIONS IN THE ALERT INCLUDE BUT ARE NOT LIMITED TO THE
  INTERSECTION OF US-180 AND FARM ROAD 600...TRUBY...NUGENT...
  NOODLE...LUEDERS...HAWLEY...FUNSTON...AVOCA AND ANSON.

LAT...LON 3280 9962 3279 9961 3261 9961 3259 10007
      3279 10007 3296 9962
TIME...MOT...LOC 1941Z 257DEG 29KT 3269 9994
Local storm report, May 9, 3:02 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
302 PM CDT THU MAY 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             SWEETWATER              32.47N 100.41W
05/09/2013  E1.00 INCH       NOLAN              TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1300178

DOLL
Local storm report, May 9, 3:07 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
307 PM CDT THU MAY 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             8 SE SWEETWATER         32.41N 100.30W
05/09/2013  M1.50 INCH       NOLAN              TX   STORM CHASER

&&

EVENT NUMBER SJT1300179

JOHNSON

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:06 PM CDTSevere Thunderstorm WarningSJTJones54 min
May 8, 7:52 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford53 min
May 9, 6:31 AM CDTSpecial Weather StatementSJTConcho44 min
May 9, 6:39 AM CDTSevere Thunderstorm WarningSJTColeman, Concho, McCulloch, Runnels51 min
May 9, 7:21 AM CDTSpecial Weather StatementSJTColeman, Concho54 min
May 9, 8:19 AM CDTSpecial Weather StatementSJTBrown56 min
May 9, 8:35 AM CDTSpecial Weather StatementSJTTom Green40 min
May 9, 8:56 AM CDTSevere Thunderstorm WarningSJTBrown49 min
May 9, 9:06 AM CDTSpecial Weather StatementSJTTom Green24 min
May 9, 9:19 AM CDTAreal Flood AdvisorySJTTom Green116 min
May 9, 9:33 AM CDTSpecial Weather StatementSJTColeman, Concho, Runnels, Tom Green27 min
May 9, 10:11 AM CDTSpecial Weather StatementSJTColeman, Runnels34 min
May 9, 10:44 AM CDTSpecial Weather StatementSJTColeman31 min
May 9, 10:56 AM CDTAreal Flood AdvisorySJTBrown, Coleman, Concho2 hr
May 9, 11:16 AM CDTSpecial Weather StatementSJTBrown29 min
May 9, 11:19 AM CDTSpecial Weather StatementSJTBrown26 min
May 9, 1:11 PM CDTSpecial Weather StatementSJTFisher34 min
May 9, 1:14 PM CDTSpecial Weather StatementSJTTaylor31 min
May 9, 1:38 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan52 min
May 9, 1:53 PM CDTSevere Thunderstorm WarningSJTFisher, Jones52 min
May 9, 2:18 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan42 min
May 9, 2:41 PM CDTSpecial Weather StatementSJTJones34 min
May 9, 2:54 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan, Taylor51 min
May 9, 3:10 PM CDTSevere Thunderstorm WarningSJTNolan, Taylor50 min
May 9, 3:31 PM CDTSevere Thunderstorm WarningSJTCoke, Runnels29 min
May 9, 3:54 PM CDTTornado WarningSJTRunnels, Taylor36 min
May 9, 3:56 PM CDTSevere Thunderstorm WarningSJTCoke, Runnels49 min
May 9, 4:30 PM CDTSevere Thunderstorm WarningSJTRunnels45 min
May 9, 4:54 PM CDTSpecial Weather StatementSJTConcho66 min
May 9, 4:59 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels46 min
May 9, 5:33 PM CDTSevere Thunderstorm WarningSJTConcho, Menard, Tom Green57 min
May 9, 5:39 PM CDTSevere Thunderstorm WarningSJTColeman51 min
May 9, 5:58 PM CDTSpecial Weather StatementSJTCrockett62 min
May 9, 6:19 PM CDTSpecial Weather StatementSJTBrown26 min
May 9, 6:24 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Menard66 min
May 9, 6:39 PM CDTSpecial Weather StatementSJTSutton66 min
May 9, 6:44 PM CDTSpecial Weather StatementSJTConcho61 min
May 9, 6:49 PM CDTSevere Thunderstorm WarningSJTSutton56 min
May 9, 6:54 PM CDTSevere Thunderstorm WarningSJTConcho, Menard, Schleicher66 min

Nearby

Tornado Warnings in Texas, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.